Oklahoma, 2006

Hail in Oklahoma, September 15, 2006

September 15, 2006 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm with large hail occurred during the early evening hours across the eastern Oklahoma panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm with large hail occurred during the early evening hours across the eastern Oklahoma panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 15, 3:01 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 15, 3:01 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
401 PM CDT FRI SEP 15 2006

.DISCUSSION...
STARTING TO SEE A FEW STORMS TRY TO INITIATE ACROSS THE NORTHEAST
TEXAS PANHANDLE WHERE DEEP MOISTURE...BETTER SURFACE CONVERGENCE...
AND INSTABILITY ARE LOCATED. HAVE KEPT POP STRUCTURE THE SAME AND
MAINTAINED SEVERE WORDING AS WELL ACROSS MAINLY THE EASTERN TEXAS
PANHANDLE OR EAST OF A BEAVER...AMARILLO...CANYON LINE. ONLY THING
LEFT WILL BE CAP STRENGTH WHICH SHOULD CONTINUE TO ERODE ACROSS THE
REGION WITH THE APPROACH OF THE UPPER LEVEL WAVE AND AS CONVERGENCE
INCREASES ALONG THE DRYLINE TRYING TO PUSH INTO THE NORTHWESTERN
TEXAS PANHANDLE. WILL LIKELY SEE ISOLATED SUPERCELLS ACROSS AREAS
OFF THE CAPROCK AS SURFACE WINDS BACK IN RESPONSE TO DEEPENING
SURFACE TROUGH FROM EASTERN COLORADO INTO EASTERN NEW MEXICO AND AS
SHEAR INCREASES ALOFT AS PER LATEST GRENADA WIND PROFILER. HELD OFF
UNTIL LAST MINUTE TO ISSUE ZONES IN CASE ANY LAST MINUTE
CHANGES/ADDITIONS WERE NEEDED.

SATURDAY STILL LOOKS TO BE A WARM AND BREEZY DAY AS SURFACE TROUGH
DEEPENS ONCE AGAIN IN THE AFTERNOON. AREAS OFF THE CAPROCK COULD ONCE
AGAIN SEE ISOLATED THUNDERSTORMS DEPENDING ON WHETHER THE MOISTURE IS
MIXED TO THE EAST OR IF IT CAN STAY ACROSS THE REGION. WIND SPEEDS
WILL ALSO DEPEND ON WHERE THE AXIS OF THE SURFACE TROUGH WILL BE
LOCATED BUT IT STILL APPEARS AREAS OFF THE CAPROCK WILL SEE WINDY
CONDITIONS...JUST UNDER WIND ADVISORY CRITERIA. SEVERE CHANCES NOT AS
GOOD AS UPPER LEVEL SUPPORT PUSHES EAST OF THE REGION.

STILL EXPECT TO SEE COLD FRONT PUSH THROUGH SATURDAY NIGHT OR EARLY
SUNDAY MORNING. WENT AHEAD AND FOLLOWED GFS TIMING WITH CAVEAT THAT
FASTER NAM SOLUTION IS STILL A REAL POSSIBILITY. TIMING DIFFERENCE
WAS ONLY ABOUT 6 TO 10 HOURS. MOISTURE VALUES HOWEVER DID DIFFER
SIGNIFICANTLY BEHIND THE FRONT WITH THE NAM COMING IN WITH DEWPOINTS
IN THE TEENS AND TWENTIES. DID NOT FOLLOW THIS SOLUTION AND LEFT
DEWPOINTS IN THE MID 40S TO NEAR 50. BOUNDARY LAYER MOISTURE SHOULD
REMAIN HIGH BUT MOISTURE ALOFT WILL DECREASE SO RAIN CHANCES SHOULD
BE NEGLIGIBLE. TEMPERATURES WILL DEPEND ON WHETHER LOW CLOUDS WILL
DEVELOP BUT CURRENT NUMBERS LOOK GOOD AS DRY AIR ADVECTION LIMITS
INITIAL CLOUD COVER. A REINFORCING SHOT OF COLD AIR WILL LIKELY SLIDE
IN FROM THE NORTHEAST MONDAY SLOWING DOWN THE WARMUP FOR THE FIRST
PART OF NEXT WEEK AND THIS AIRMASS COULD POSSIBLY DEVELOP LOW CLOUDS
ON MONDAY KEEPING TEMPS ON THE COOL SIDE.

DRY WEATHER LOOKS TO PREVAIL UNTIL LATE IN THE FORECAST CYCLE. GFS
AND ECMWF SHOW ANOTHER SIGNIFICANT TROUGH APPROACHING THE AREA BY
THEN. KEPT TEMPERATURES CLOSER TO THE COOLER 00Z GUIDANCE...WITH
THURSDAY AS AN EXCEPTION AS SOUTHWESTERLY FLOW AT SFC AND ALOFT
SHOULD WARM TEMPS BACK UP INTO THE LOW 80S. RAIN CHANCES MIGHT
INCREASE BY THUR/FRI OF NEXT WEEK BUT WILL HOLD OFF INCREASING POPS
TO SEE HOW THIS NEXT LOW EVOLVES IN THE MODELS.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                60  89  59  74 /  30  10  10  10
BEAVER OK                  65  92  55  75 /  30  20  20  10
BOISE CITY OK              56  86  51  71 /  20  10  10  10
BORGER TX                  65  91  61  78 /  30  10  10  10
BOYS RANCH TX              58  92  56  75 /  20  10  10  10
CANYON TX                  57  89  59  74 /  30  10  10  10
CLARENDON TX               65  92  64  78 /  20  20  20  20
DALHART TX                 55  89  53  72 /  20  10  10  10
GUYMON OK                  60  93  54  75 /  20  10  10  10
HEREFORD TX                56  89  57  74 /  20  10  10  10
LIPSCOMB TX                66  94  60  77 /  30  20  20  10
PAMPA TX                   65  90  62  76 /  30  20  20  10
SHAMROCK TX                66  94  64  80 /  30  20  20  20
WELLINGTON TX              67  95  65  81 /  30  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/17
Hazardous weather outlook, Sep 15, 6:34 PM CST, 21 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT FRI SEP 15 2006

OKZ001>003-TXZ001>020-161100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
734 PM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE CENTRAL TO
EASTERN TEXAS PANHANDLE AND THE EASTERN OKLAHOMA PANHANDLE UNTIL 3 AM
CDT SATURDAY.

.DAY ONE...

A MOIST AND UNSTABLE AIRMASS WILL ALLOW FOR CONTINUED THUNDERSTORM
DEVELOPMENT THROUGH TONIGHT. ISOLATED SEVERE WEATHER IS POSSIBLE
ESPECIALLY IN THE WATCH AREA THROUGH 3 AM CDT. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ALSO...CAUTION IS
ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

WINDY CONDITIONS ARE EXPECTED ON SATURDAY ACROSS EASTERN SECTIONS OF
THE PANHANDLES. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN
HALF OF THE TEXAS AND OKLAHOMA PANHANDLES SATURDAY NIGHT...AND OVER
EXTREME EASTERN PARTS OF THE PANHANDLES SUNDAY. AT THIS TIME...ANY
STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND THIS
EVENING.

BROST

In the hours before

Special weather statement, Sep 15, 5:48 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
648 PM CDT FRI SEP 15 2006

OKZ003-160015-
BEAVER OK-
648 PM CDT FRI SEP 15 2006

...STRONG THUNDERSTORM IN NORTHWESTERN BEAVER COUNTY...

AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FLORIS MOVING NORTHEAST AT
35 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

JJB
Special weather statement, Sep 15, 6:47 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT FRI SEP 15 2006

TXZ018-019-160115-
ARMSTRONG TX-DONLEY TX-
747 PM CDT FRI SEP 15 2006

...STRONG THUNDERSTORM IN EASTERN ARMSTRONG AND WESTERN DONLEY
COUNTIES...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF GOODNIGHT MOVING NORTHEAST AT 40
MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

JJB

The radar

The Dodge City radar (KDDC), 129 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
September 15, 6:55 PM CST
Where
Beaver County, 5 mi N of Elmwood
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
36.683, -100.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534872.